Hail, Brazos
- When
- March 27, 1:20 AM CST to 1:25 AM CST
- Where
- Brazos County, 0.59 mi W of Smetana
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.650, -96.460
Half dollar size hail lasted for around five minutes near Smetana Road.
Severe thunderstorms produced large hail and damaging winds near Bryan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms produced large hail and damaging winds near Bryan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 26, 10:52 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CDT Sun Mar 26 2017
.AVIATION...
Cluster of strong cells nw of CLL will make its way into the
terminal within the next few hours. Large hail and heavy
downpours will be the primary threat assuming it maintains its
intensity. Added tstms to that TAF and also mentioned possibility
in the UTS area. Otherwise...MVFR cigs in the process of
overspreading the area and that'll persist into the mid morning
hours Mon until lifting. Will need to keep a close eye if/where
this cluster of storms leaves a boundary once it dissipates.
Possibility exists it could become a focus for sct storms on Mon
afternoon w/ heating, and esp if a seabreeze catches up to it. Threw
in some VCSHs in the IAH, CXO, UTS for this possibility. Otherwise,
rinse/repeat with lower cigs filling back in Mon night. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 66 83 67 85 68 / 20 20 10 10 20
Houston (IAH) 67 85 68 85 71 / 10 30 10 10 10
Galveston (GLS) 70 83 70 82 73 / 10 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Monday for
the following zones: Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&Hazardous Weather Outlook National Weather Service Houston/Galveston TX 1149 PM CDT Sun Mar 26 2017 TXZ163-164-176>179-195>199-271200- Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk- San Jacinto-Trinity-Walker-Washington- 1149 PM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight A strong thunderstorm may enter the far northern counties of the forecast area early Monday morning. This storm has had a history of producing quarter to golf ball size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A vigorous upper level low will bring periods of showers and thunderstorms to the area Wednesday. The stronger storms could producing damaging winds...large hail and locally heavy rain. At this time...areas north of I-10 appear to be the area most likely to receive hazardous weather. .SPOTTER INFORMATION STATEMENT... Heightened spotter awareness this coming week.
Special Weather Statement
National Weather Service Houston/Galveston TX
125 AM CDT MON MAR 27 2017
TXZ176-196-270715-
Madison TX-Brazos TX-
125 AM CDT MON MAR 27 2017
...STRONG THUNDERSTORMS ACROSS NORTHERN BRAZOS AND WEST CENTRAL
MADISON COUNTIES THROUGH 215 AM CDT...
At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving east at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Northwestern Bryan, Kurten and Wixon Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 3074 9646 3079 9642 3086 9639 3092 9634
3097 9625 3099 9617 3102 9613 3080 9619
3068 9618 3072 9651
TIME...MOT...LOC 0624Z 271DEG 29KT 3086 9668
40Special Weather Statement
National Weather Service Houston/Galveston TX
145 AM CDT MON MAR 27 2017
TXZ195-196-270730-
Brazos TX-Burleson TX-
145 AM CDT MON MAR 27 2017
...STRONG THUNDERSTORMS ACROSS CENTRAL BURLESON AND CENTRAL BRAZOS
COUNTIES THROUGH 230 AM CDT...
At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving southeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kyle Field and Lyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3083 9640 3061 9621 3033 9665
3066 9675
TIME...MOT...LOC 0644Z 322DEG 20KT 3080 9660
40The Ft Hood radar (KGRK), 89 km away, was scanning. The volume nearest the first event began at 07:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar size hail lasted for around five minutes near Smetana Road.
Trees were snapped and uprooted off of Nonie Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676561, 676621.